BP Dx & Phen/Fen: Is This Lithium Withdrawal
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  BP Dx & Phen/Fen: Is This Lithium Withdrawal


I was diagnosed with bipolar disorder after coming off the Phen/Fen, which made me go hysterial.  I've been on lithium, wellbutrin and rhispderol (misspelled) for about 5-6 years.  I finally told someone I was on the Phen/Fen and I believed coming off that caused me to be diagnosed bipolar.  So I'm off all the drugs except for the lithium (under Dr.'s care).  I took 600 mg of lithium a day and have been down to 300 mg a week today.  I have been sleeping excessively, trembling, and feeling sick at stomach, barely able to stay awake to function at work (I've been sleeping during work) or at home.  My doctor doesn't seem to know for sure if this is lithium withdrawl.  Could you please help me and let me know if it is lithium withdrawl or is there something else wrong with me.

I do believe I was diagnosed incorrectly because I never told anyone about the Phen/Fen and I just wanted to find out if I truly was bipolar or not.

Thanks,


Dear Ms. L' -- 
Not sure if I can figure this out either, from the information here.  It sounds like typical lithium side effects when you were at the higher dose (not everybody gets those, but some do, and some can't tolerate even 300mg of lithium -- meaning that if you were one of those folks, you'd continue to feel sick, have a tremor, and feel really slowed down/sleepy, until the lithium was stopped.  But that isn't very common.  What's more common is to have the thing we're trying to treat cause those symptoms.  Or could it be some sort of delayed phenomenon associated with either being on, or stopping, the phen/fen?  Can't really sort out between these possibilities.  

Usually people go for one of two options:  stop the medication and risk a marked increase in symptoms, in case it's "what we're trying to treat" that's causing the problems now.  Or start another alternative mood stabilizer while you're getting off the lithium and see if adding another medication helps (that tends to confirm the "it's what we're trying to treat" hypothesis).  If adding the other medication seems to make things worse, that's a relatively easy problem to solve: you wouldn't have been on it long, and you'd be at a low "test" dose anyway, so you could just stop that one, and then perhaps be a little more aggressive stopping the lithium as well (however, such a result as this doesn't prove "you don't have bipolar"; it just argues against that hypothesis). 

You may well have a smart doc', who's not panicking in the face of your symptoms and just stopping the lithium, which would be tempting; but we know that stopping lithium quickly can make things worse, so my hunch is you've got a good doc' there -- so no matter what, work closely with her/him on whatever next step you take (i.e. don't do anything on your own here). 

If it helps at all, there are some paper & pencil tests for bipolar disorder.  You can read about and try them from my site.  Here's the most commonly accepted such test, called the Mood Disorders Questionnaire.  And here's another one, although I haven't finished it yet and don't have the scoring system up yet; but in another few weeks go back there if you're still wondering about this, as the latter "test" is designed to pick up more subtle forms of bipolar disorder.  

Dr. Phelps

 

Published November, 2002

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?